Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 373, NWS Wichita, KS

October 2, 2002Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2002, 3:55 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 2, 2002, 3:55 PM CDT (20:55 UTC)
Expired
Oct 2, 2002, 5:00 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 4:13 PM CDTThunderstorm Wind 52 EMoline, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:30 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 2, 2:30 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT WED OCT 2 2002

MAIN FCST PROBLEMS: LOCALLY HVY RAINFALL POTENTIAL TONIGHT INTO
THURS EVE, AND TEMPERATURES. FOLLOWING BLEND OF AVN/ETA SFC FRONTAL
POSITIONS THRU 48 HRS.

TONIGHT: EXPECTING SOME ADDITIONAL SWD FRONTAL MOVEMENT TONIGHT INTO
THE FLINT HILLS AND SERN KS WITH WIDESPREAD RAIN/T-STORMS OCCURRING
ALONG/N OF THE BNDRY. AS PREVIOUS SHIFT MENTIONED, THE ETA SHOWS
DECENT ISENTROPIC UPGLIDE ON THE 300-310K SFCS ALONG/ N OF THE
FRONT SIGNIFYING OVERRUNNING. HEALTHY 850 THETA-E CONVERGENCE
OCCURS IN CNTRL/S-CNTRL KS AS THE LOW LVL JET GETS ESTABLISHED S OF
THE FRONT. MESO-ETA ALSO SHOWS UPR DIVERGENCE COUPLED WITH THE LOW
LVL CONVERGENCE, WITH K-INDICES OF 35-40. SO LOCALLY HVY RAINFALL
EXPECTED WITH SOME TRAINING OF ECHOES GIVEN THE 850-300 THICKNESS
ALIGNMENT. ISOLD HVY RAINFALL INDICATED BY NCEP AND WITH FFG VALUES
SO HIGH, NOT PLANNING TO ISSUE A FLOOD WATCH ATTM. REFER TO
TOPHWOICT FOR SVR THREAT TONIGHT. DID NOT MAKE SIGNIFICANT CHANGES
TO FCST LOWS.

THURSDAY INTO THURSDAY NIGHT: STRONG UPR JET MAX WL LIFT OUT OF
NM/CO INTO NEBRASKA AS THE MAIN UPR LOW/TROF BEGINS TO EJECT OUT OF
THE GT BASIN. FCST AREA WL BE IN THE RIGHT REAR QUADRANT SO UPR
DIVERGENCE WL OCCASIONALLY BE STRONG. ETA/AVN WANT TO LIFT THE FRONT
BACK TO THE N-NW INTO CNTRL KS AHEAD OF THE EJECTING UPR TROF, BUT
THEY MAY BE TOO AGGRESSIVE GIVEN THE RAINS AND SATURATED AIRMASS N
OF THE FRONT. WL KEEP LIKELY POPS (70%) OVER CNTRL AND S-CNTRL KS
AND 50% IN THE SE. IF CNTRL/S-CNTRL KS RECEIVE WIDESPREAD HVY RAINS
TONIGHT, THEN WE WOULD NEED TO CONSIDER A FLOOD WATCH FOR THUR/THUR
NIGHT. INSTABILITY WL DEPEND ON HOW MUCH SUN WE GET, BUT THE WIND
SHEAR LOOKS CONDUCIVE TO SVR WX ALONG THE FRONT. DID NOT ADJUST
TEMPS, WHICH WL BE CLOSER TO THE FWC WHICH APPEARS MIDDLE OF THE
ROAD.

THE AVN AND ETA BOTH PROG A MID LVL DRY SLOT TO WORK EWD ACROSS THE
FCST AREA LATE THURS NIGHT INTO FRIDAY AS THE SFC COLD FRONT PUSHES
SEWD THRU THE AREA. THIS WL GRADUALLY PUSH THE WIDESPREAD RAINS EWD OUT
OF ERN PORTIONS OF THE FCST AREA. WL GO WITH LIKELY POPS THURS NIGHT
AREAWIDE, AND THEN REDUCE TO 40/50% OVER ERN AREAS FRIDAY. PARTIAL
THICKNESSES SUPPORT GOING HIGHS OF AROUND 70 TO THE MID 70S FRI
GIVEN SOME SUN AND NW COMPONENT.

LONGER RANGE SAT-WED:
MRF/ECMWF/UKMET/CANADIAN ARE STILL SHOWING AN UPR TROF GETTING
CARVED OUT OVER THE N-CNTRL U.S. SAT-SUN. THERE ARE SOME DIFFERENCES
IN TIMING OF THE MAIN SHORTWAVE HELPING TO CARVE THIS TROF OUT, AND
THE ATTENDANT SFC COLD FRONT. IF THE SLOWER ECMWF/UKMET MODEL IS
CORRECT, THEN THE FRONT WL NOT ARRIVE UNTIL SAT NIGHT, AND THEREFORE
SAT HIGHS COULD BE SEVERAL DEG WARMER THAN WHAT WE CURRENTLY HAVE.
WITH THE UNCERTAINTY PRESENT IN THE MODELS ATTM AND SINCE WE ARE
ALREADY 6-10 DEG WARMER THAN NCEP HIGHS ON SAT, WL LEAVE CURRENT
FCST HIGHS ALONE. OVERALL TEMPS THIS WEEKEND WL BE NR TO SLIGHTLY
BLO NORMAL. DID TWEAK MINS DOWN SLIGHTLY FOR SAT NIGHT AND SUN NIGHT
MAINLY FOR COORDINATION. MODERATING TEMPS ARE LIKELY FOR MON-WED AS
THIS UPR TROF QUICKLY SWEEPS THRU THE NERN U.S. MON, FOLLOWED BY A
MORE ZONAL FLOW ACROSS THE NRN TIER TUES-WED. THIS WL SETUP THE LEE
TROF OVER THE HI PLAINS WITH RETURN SRLY FLOW. WL CONTINUE DRY WX.

FCSTID =  09
ICT   58  73  61  71 /  90  70  60  40
HUT   54  69  58  70 /  90  70  60  30
EWK   57  70  60  71 /  90  70  60  40
EQA   59  73  61  72 /  80  70  60  40
WLD   59  77  63  74 /  70  60  70  40
RSL   45  64  50  70 /  90  70  60  20
GBD   47  66  53  70 /  90  70  60  20
SLN   51  67  55  70 /  90  70  60  20
MPR   54  68  58  70 /  90  70  60  30
CFV   65  83  66  75 /  50  50  70  50
CNU   65  82  65  74 /  50  50  70  50
K88   63  77  64  73 /  70  50  70  50

.ICT...
KS...NONE.
Hazardous weather outlook, Oct 2, 3:49 PM CDT, 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL, SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.DAY ONE...
A FEW SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING,
SOUTHEAST OF A LINE, FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS.
THE MAIN THREATS WILL BE HAIL UP TO QUARTER SIZE AND 60 MPH WIND
GUSTS. THESE STORMS WILL BE OCCURRING ALONG THE LEADING EDGE OF A
COLD FRONT WHICH IS FORECAST TO STALL OVER SOUTHEASTERN KANSAS
TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD OVERNIGHT ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS, NORTH OF THE FRONT. LOCALLY HEAVY
RAINFALL IS POSSIBLE. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE THROUGH DAYBREAK THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING,
SOUTHEAST OF A LINE, FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF A FEW SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS THURSDAY AFTERNOON AND EVENING, WITH
THE SAME FRONTAL BOUNDARY STILL IN THE AREA. ONE LIMITING FACTOR FOR
SEVERE WEATHER MAY BE THE AMOUNT OF INSTABILITY THAT CAN DEVELOP DUE
TO CLOUDS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONAL LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER CENTRAL AND
SOUTH CENTRAL KANSAS.

LATER THURSDAY NIGHT, ANOTHER THREAT FOR SEVERE STORMS WILL OCCUR,
AS A STRONG UPPER LEVEL DISTURBANCE SWEEP THROUGH THE
AREA. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

FOR SUNDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:11 PM CDTSevere Thunderstorm WarningICTSumner49 min
Oct 2, 1:49 PM CDTSevere Thunderstorm WarningICTSedgwick56 min
Oct 2, 3:29 PM CDTSevere Thunderstorm WarningICTCowley46 min
Oct 2, 3:35 PM CDTFlash Flood WarningICTCowley5 hr
Oct 2, 4:18 PM CDTSevere Thunderstorm WarningICTGreenwood42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.